How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. B. Your Own Question
Dr. B.
Dr. B., Board Certified Veterinarian
Category: Vet
Satisfied Customers: 21441
Experience:  General practice veterinary surgeon with extensive experience in a wide range of species.
60269376
Type Your Vet Question Here...
Dr. B. is online now

My 12yr old Lab was put on 100mg Vitofyllin approx 2 months ago. He has recently had two

Resolved Question:

My 12yr old Lab was put on 100mg Vitofyllin approx 2 months ago. He has recently had two bouts of severe diarrhoea could this be linked to this medication
thank you
Submitted: 1 year ago.
Category: Vet
Expert:  Dr. B. replied 1 year ago.
Hello & welcome, I am Dr. B, a licensed veterinarian and I would like to help you with your wee one today. In Blue's case, the medication isn't likely triggering the loose stools you are seeing at this time. There have been rare reports of vomiting with this drug,but none regarding loose stool. As well, generally speaking, it tends to be a very well tolerated drug with little side effects in the dog. Therefore, it is more likely that Blue has either had a dietary indiscretion or is brewing a GI infection, pancreatitis, or has diarrhea secondary to parasites or protozoa. With these in mind, we do want to tread with care since he is older and therefore at higher risk of dehydration. Now the light diet is perfect but we can also counter this diarrhea with a pet safe anti-diarrheal. As I am sure you appreciate, these would not be a cure for infectious issues; but it can still be of benefit. It will reduce diarrhea load, allow the body to absorb more water/nutrients, and soothe the upset gut. In regards ***** ***** options, the one we most commonly use is Kaolin/Kaopectate (More Info/Dose @ http://www.petplace.com/article/drug-library/library/over-the-counter/kaolin-and-pectin-kapectolin-k-p)). This is available OTC at most pharmacies. Otherwise, Propectalin, Canikur, Fast Balance, and Protexin Pro-Fiber (which is available OTC at vets, pet stores, and even Amazon) would be another option. All will slow diarrhea and those last ones have the added bonus of providing support to the delicate good GI bacteria. So, these can be used as a short-term means of soothing his upset GI and would be indicated for Blue.Of course, if his sign linger despite the above treatment or if he appears dehydrated already; we'd then want to consider a check with his vet. They can assess his hydration, test a stool sample for those other concerns, and start targeted treatment for what their exam and test find. And that way we can ensure we treat him effectively and get this settled before it can cause him any bother. Please take care,Dr. B. -----------------------------------------------------------------------------------------------------------------If you have any other questions, please ask me – I’ll be happy to respond. **Please rate my service afterwards, as this is the only way I am credited for helping you today. Thank you! : )
Dr. B. and other Vet Specialists are ready to help you